Suggest treatment for low grade fever while on Sinemet

default
Posted on Tue, 12 Jul 2016 in Headache and Migraines
Question: I have Parkinson's and am on Sinemet 25/100 mg tid and one week into a pre-operative Azilect discontinuation experiencing a low grade fever, headache, and mild stiffness/leg twitches. My surgery is possibly infection related but not definitively. Should I be concerned about emergent hyperpyrexia progression or will extra Sinemet supplementation be adequate protection? The main reason for stopping Azilect is bleeding risk related as I won't be the recommended 2 weeks for MAO recovery anyway. I can't find definitive literature about the bleeding risk and wonder if restatrting the Azilect would offer any benefit in just a couple days before surgery. Please advise.
doctor
Answered by Dr. Dariush Saghafi 2 hours later
Brief Answer:
The literature and the manufacturer do warn of withdrawal

Detailed Answer:
Good evening. Thank you for your question on Azilect.

1. Emergent Hyperpyrexia as part of withdrawal symptoms can certainly occur as you've said but personally, with all the patients I've treated and seen treated I've never really seen anybody who is tapered down over a 2-4 week period ever experience a significant complication. If withdrawal types of symptoms appear to be beginning my approach would be to simply boost the patient back up to the preceding dose and hold at that level for 3-5 additional days before coming down again. If necessary then, I will not come down as much as before.

2. Bleeding or hemorrhagic complications are very uncommon reactions and safety profile information has the 1 mg. presentation occurring less than 2% of the time compared to the 0.5mg. or even placebo controls which are both 1% therefore, if you are truly concerned about bleeding risks then, I would recommend weaning to the 0.5mg. dose which will put you at equivalent odds as placebo for bleeding complications.

I have seen bruising in some isolated patients but never XXXXXXX bleeding as a side effect.

I would not counsel a patient to restart Azilect several days prior to surgery if they are being appropriately weaned down.

If your question was adequately responded to could you do me the favor of CLOSING THIS QUERY?

I sincerely hope you confer with your doctor and/or neurologist on a weaning plan that both you and they are happy with in terms of the Azilect in order to avoid withdrawal symptoms as well as bleeding risks...both of which are extremely rare.

This query has utilized a total of 81 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dariush Saghafi 7 hours later
Thank you for your timely and informative reply.
Would restarting my Azilect be wise then or is Sinemet supplementation sufficient? I'd rather stay off it entirely for recovery but don't want any further worries.
doctor
Answered by Dr. Dariush Saghafi 12 minutes later
Brief Answer:
Your doctor's advice is the one you should follow

Detailed Answer:
Good morning and again, thank you for your return question. My highest level recommendation of advice must be first and foremost that any medications prescribed by your doctor are best taken according to instructions by THAT practitioner.

It is a slippery slope when doctors (such as myself) who do not know you except through the answering of online questions and who have never examined you to know exactly how you are with your Parkinson's Disease or any other comorbid condition start giving advice on starting or stopping medications that other doctors have recommended be taken or weaned in a certain way. I'm sure you can appreciate that perspective and respect I hold for a colleague's decision.

Azilect is a medication that is designed to DELAY progression of disease. It is a SUPPLEMENTAL medication to other drugs being primarily used to treat Parkinson's. I'm not sure exactly what you mean when you say Sinemet "supplementation." I've never heard that terminology used in the treatment of PD and I would not endorse Sinemet being used in that way. Sinemet is used in a regimented fashion and should only be used in fractional dosing or off regimen dosing according to a doctor's instruction, not according to a patient's opinion for the purpose of presurgical preparation for a procedure.

The same can be said for Azilect. If it needs to be stopped then, it should be stopped on a tapering basis according to a physician's recommendations taking into consideration any surgical or other procedures that otherwise could be complicated by the presence of the drug.

Your doctor is aware of any potential complications insofar as withdrawal symptoms or bleeding diastheses which are a rarity according to the most recent FDA prescribing information that I investigated and verified. If you were simply vigilant for adverse symptoms and reported them then, your doctor could determine whether there were justification to restart you on the drug, stay the course, or use anything else to counter whatever effects you'd be reporting.

I wish you the best in your upcoming procedure.

If your question was adequately responded to could you do me the favor of CLOSING THIS QUERY?

This query has utilized a total of 103 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Dariush Saghafi 38 minutes later
Thank you. Since it is the weekend and my Neurologist will not be available until Mon when my surgery is scheduled your advice has given me great peace of mind. I certainly understand the limitations of brief consultation.
doctor
Answered by Dr. Dariush Saghafi 1 hour later
Brief Answer:
I don't know if you're a Star Trek aficionado

Detailed Answer:
I'm very happy that the advice was of value and just as happy you agree with the point of view that YOUR doctor is the one who is LARGE and IN CHARGE. ;)

Not knowing if you are or ever were a STAR TREK aficionado....but, "Live long and prosper."

I'm sure you're familiar with the XXXXXXX x. xxxx Foundation for Parkinson's.....are you not elated at some of the breakthroughs they've come up with including a diagnostic blood test which appears to be on track for release any time within the next year?

Some major breakthroughs are coming young lady in your lifetime....."Hang in there kiddo!"

I hope you are able to let me know how things went after you've recovered from surgery and how your Parkinson's problem held up. Would love a few words of what you thought of our interaction since the bag of peanuts I get from upper management gets bigger when customers are satisfied! LOL.....

Be well young lady....

This query has utilized a total of 123 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2474 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Lab Tests

Recent questions on  Blood test

doctor1 MD

I was recently diagnosed with a hyperthyroid . I have noticed many of the symptoms for a long time but never really thought much of it. I have also...

doctor1 MD

i got a blood test for thyroid disease and it came up that i was pretty healthy in that aspect. on the contray i have alot of health issues that...

doctor1 MD

i am a diabetic patient last 10 years, every day i am taking Onglyza5mg after lunch, every 3 months i an checking HBA1c, and my last 3 reading are...

doctor1 MD

I have allergy problem. I am getting and itchiness on my body. My lymphocytes is 19 (which should be 20-45) and my absolute eosinophil count is 522...

doctor1 MD

I am having sinus pressure and I recently had pneumonia . I do use salt water rinse. Today I kept falling asleep. I got up and ate dinner but...

doctor1 MD

My ESR Test Result: 30mm/hr in 1st hour and 2nd hour 60mm/hr why it’s come like can you please explain. Last 2 weeks on word i ma getting itching...

doctor1 MD

I have pain in my upper right hand side of my chest, feel sick after eating, and get really hungry, and thirsty. Could this indicate esophageal...

Get personalised answers from verified doctor in minutes across 80+ specialties

181 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2